Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2016, 1:00 AM CDT for Stevens County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 1:00 AM CDT (06:00 UTC)
- Expired
- Jul 5, 2016, 1:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Stevens County, MN
The radar
The Aberdeen radar (KABR), 190 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038
WWUS83 KMPX 050600
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT TUE JUL 5 2016
MNZ047-048-050630-
POPE-STEVENS-
100 AM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS AND
SOUTHWESTERN POPE COUNTIES THROUGH 130 AM CDT...
AT 100 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DUMONT TO HANCOCK. MOVEMENT WAS
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRIS...HANCOCK...CHOKIO...CYRUS...DONNELLY...LAKE HATTIE...
FISH LAKE...ALBERTA...MORRIS AIRPORT AND LAKE EMILY.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 157 AND 175.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4574 9624 4571 9577 4541 9531 4541 9570
4548 9607 4561 9626 4573 9626
TIME...MOT...LOC 0600Z 295DEG 24KT 4571 9631 4551 9576
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 4, 11:11 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 4, 11:11 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1111 PM CDT MON JUL 4 2016 .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 4 2016 The short term forecast is fraught with concerns. Most of them revolve around convective chances, but there are fog and heavy rainfall concerns as well in addition to the low clouds overhead. Instability has been building this afternoon across eastern ND and northwest MN ahead of a surface trough. Thunderstorms have begun to develop along the trough axis and will continue to do so over the next few hours while moving east. The HRRR and HRRR-CR suggest that some of this activity will push into our northwest FA this evening and then quickly wane with the loss of daytime heating and forcing. Another area of storms may develop over the Black Hills this evening and then push across SD during the night, ending up in west central MN early Tuesday morning before they dissipate. Covered both of these scenarios with small chance pops. Further east and south, low clouds have been hard to break up today with moist upglide on the RAP/NAM 295K theta surface. There is some hope this evening as the flow around 875mb veers to more of a westerly direction. This should help scoot the western edge of the clouds along the SD/MN border a little faster to the east with clearing during the late evening and overnight hours. This then leaves us with moist low level profiles with the hydrolapse increasing with height. Areas susceptible for fog would be central MN through west central WI where the winds are the lightest. Hence, patchy fog is in place for the late night hours. Another problem that may occur is the redevelopment of some stratus late in the night. LAMP guidance was not too keen on this, course it didn't handle today to well, so confidence is low on the stratus formation. Tuesday is the main show with convection. Outside of the morning activity mentioned above, most CAMS today are settling in on discrete supercells forming over west central into central MN in the 20z-21z time frame as a low pressure moves in from SD. The storms then gel into a QLCS during the late afternoon/early evening and head across the Twin Cities and western WI. There was certainly more directional shear in the low level profile today over what we saw progged the past few days, leading credence that a tornado or two would be possible early on in the event across central MN. Thereafter, with DCAPE values expected to be well above 1000 J/KG, we could see a significant wind event develop across the north and east side of the Twin Cities as well as western WI. Unlike a week ago Saturday, where 700MB temperatures across the local area were in the 12-14 deg C range, values tomorrow afternoon will be more in the 8 to 10 deg C range, especially from the Twin Cities on north and east. Compounding the situation tomorrow are PWAT values in the 1.9 to 2.1 inch range. Once again this is at the top of our MPX sounding climatology. The 925-850mb moisture transport magnitude late Tuesday afternoon pointing towards central MN is a staggering 600 KTSG/KG. Fortunately the MBE Velocity values progged are a little higher today and in the 15-20 knot range. Still, analyzing the NAM sounding data in AWIPS shows the Rogash Rainfall Rate a little above 5.75 inches per hour. Therefore, heavy rainfall and flash flooding remain a concern early on before the storms take off to the southeast. Finally, did raise high temperatures a few degrees tomorrow with 91 now forecast for the Twin Cities. The heat index peaks around 96-97 degrees from the Twin Cities on west and south. Hence, the Twin Cities will meet heat advisory criteria. Will allow later shifts to evaluate with convective concerns dominating. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 4 2016 The main areas to focus on in the extended is the potential for severe weather and heavy rain. At this point both threats appear probable, but if forced to choose would give a slight edge to heavy rain, especially Wednesday night into Thursday. Based on the synoptic set-up, would not be surprised if a few locations see over 6" of rainfall between now and Friday, but at this time do not have the confidence to say where exactly this will be. The heavy rain will be tied to the frontal boundary which should oscillate around I- 90. At the start of the period Tuesday evening should have thunderstorms across west central MN moving toward eastern WI. These storms will grow upscale and increase in coverage Tuesday night as they move east southeast. Rain rates will likely exceed 2"/hr, but the storms should be moving fast enough to keep the flooding potential to a minimum. These storms will be tied to the frontal boundary, which will sag southward and eventually lay out east/west along the MN/IA border on Wednesday. PWAT values in excess of 1.75" will reside south of the front. This frontal boundary will be the focus for thunderstorms Wednesday night into Thursday as another weak shortwave trough moves across the region. Could see training thunderstorms, and the potential for a several inches of rain along this front. It is tricky to pinpoint where the front will be located, but favor a southern solution closer to I-90 as opposed to central MN/WI because the front should be reinforced by convective outflow and pushed south. In addition, there is not a strong low pressure system expected to develop across the Dakotas and lift the warm front north. The deterministic 04.12 GFS/ECMWF have the qpf bullseye from Hutchinson through the Twin Cities metro into Eau Claire, but would tend to favor a more southerly track for the reasons mentioned above. Again, it is too early to make an exact forecast for QPF amounts and locations since it is driven by convection. Did add heavy rain mention in the weather grids for the above locations and points south. An upper level wave currently located over the Pacific Northwest will sweep through the region Thursday night, which will bring ridging in its wake and a couple days of dry weather starting Friday and lasting through the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1110 PM CDT Mon Jul 4 2016 The weather turns a little more interesting late tonight and especially tomorrow. While most of the thunderstorm activity in the Dakotas will fizzle out before getting too far into Minnesota, there could be some showers hanging around the area, especially early tomorrow morning. The more intense storms should form in the mid afternoon somewhere in west central Minnesota and track southeast tomorrow afternoon and evening. This will give KAXN, KSTC, KMSP, KRNH and KEAU all a shot at 1-3 hours of strong storms. KRWF is a little more uncertain for thunder. Fog is possible tonight in WI. KMSP... There could be a few showers around the area tomorrow morning, but thunder still looks like a good bet for the afternoon/evening. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NE 4-7 kts. Thu...Mainly VFR. Chc -TSRA. Wind E 5-10 kts. Fri...Mainly VFR. Chc -TSRA. Wind E 5 kts, shifting to NW 5-10 && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...JRB AVIATION...CLF
Hazardous weather outlook, Jul 4, 12:10 PM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1210 PM CDT MON JUL 4 2016 MNZ041>045-047>050-054>057-064-051200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-YELLOW MEDICINE- 1210 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER... HEAVY RAIN REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-051200- SHERBURNE-ISANTI-CHISAGO-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY- WASHINGTON-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD- BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX- PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1210 PM CDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ENHANCED RISK OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE. THE CHANCE FOR THUNDERSTORMS CONTINUES WEDNESDAY THROUGH FRIDAY BUT THE SEVERE WEATHER THREAT IS LOW AT THIS TIME. HOWEVER... HEAVY RAIN REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 4, 11:13 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT MON JUL 4 2016
MNZ047-055-050500-
STEVENS-SWIFT-
1113 PM CDT MON JUL 4 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEVENS AND
NORTHWESTERN SWIFT COUNTIES...
AT 1112 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
GRACEVILLE... OR 15 MILES NORTH OF ORTONVILLE...MOVING EAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MORRIS...CHOKIO...LAKE HATTIE...LAKE OLIVER...ARTICHOKE LAKE...
ALBERTA AND MORRIS AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4560 9584 4529 9597 4531 9612 4541 9612
4541 9622 4542 9625 4563 9625
TIME...MOT...LOC 0412Z 284DEG 19KT 4553 9636
DWELocal storm report, Jul 5, 12:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1221 AM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL 3 ESE BENSON 45.31N 95.55W
07/05/2016 E1.00 INCH SWIFT MN TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED. ALSO ESTIMATED
50-60 MPH WINDS.
&&
JPCSpecial weather statement, Jul 5, 1:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT TUE JUL 5 2016
MNZ047-048-050630-
POPE-STEVENS-
100 AM CDT TUE JUL 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STEVENS AND
SOUTHWESTERN POPE COUNTIES THROUGH 130 AM CDT...
AT 100 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR DUMONT TO HANCOCK. MOVEMENT WAS
SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MORRIS...HANCOCK...CHOKIO...CYRUS...DONNELLY...LAKE HATTIE...
FISH LAKE...ALBERTA...MORRIS AIRPORT AND LAKE EMILY.
THIS INCLUDES U.S. HIGHWAY 59 BETWEEN MILE MARKERS 157 AND 175.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4574 9624 4571 9577 4541 9531 4541 9570
4548 9607 4561 9626 4573 9626
TIME...MOT...LOC 0600Z 295DEG 24KT 4571 9631 4551 9576
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:13 PM CDT | Special Weather Statement | MPX | Stevens | 47 min |
| Jul 4, 11:32 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 43 min |
| Jul 5, 12:01 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 29 min |
| Jul 5, 12:31 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 44 min |
| Jul 5, 3:20 AM CDT | Special Weather Statement | MPX | Stevens | 40 min |
| Jul 5, 5:12 AM CDT | Special Weather Statement | MPX | Stevens, Swift | 48 min |
| Jul 5, 12:26 PM CDT | Special Weather Statement | MPX | Stevens | 34 min |
| Jul 5, 1:55 PM CDT | Special Weather Statement | MPX | Stevens | 35 min |
| Jul 5, 2:08 PM CDT | Severe Thunderstorm Warning | MPX | Stevens | 37 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 43 min |
| Jul 5, 2:34 PM CDT | Tornado Warning | MPX | Swift | 26 min |
| Jul 5, 2:40 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Swift | 65 min |
| Jul 5, 2:58 PM CDT | Tornado Warning | MPX | Swift | 32 min |
| Jul 5, 3:07 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 38 min |
| Jul 5, 3:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 32 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | MPX | Swift | 18 min |
| Jul 5, 3:38 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 52 min |
| Jul 5, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Swift | 49 min |
| Jul 5, 3:58 PM CDT | Tornado Warning | MPX | Chippewa | 32 min |
| Jul 5, 4:05 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 55 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 66 min |
| Jul 5, 4:28 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 62 min |
| Jul 5, 4:29 PM CDT | Tornado Warning | MPX | Meeker, Wright | 31 min |
| Jul 5, 4:36 PM CDT | Tornado Warning | MPX | Kandiyohi | 24 min |
| Jul 5, 4:47 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Wright | 28 min |
| Jul 5, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 53 min |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 59 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 15 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Meeker | 26 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Renville, Sibley | 53 min |
| Jul 5, 5:41 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 49 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 63 min |
| Jul 5, 6:10 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 65 min |
| Jul 5, 6:14 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 2 hr |
| Jul 5, 6:25 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Renville, Scott, Sibley | 2 hr |
| Jul 5, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 47 min |
| Jul 5, 6:47 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 58 min |
| Jul 5, 6:48 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 12 min |
| Jul 5, 6:57 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 63 min |
| Jul 5, 6:34 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 41 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.